Representative image
Representative image

Inhaled steroids may increase risk of lung infections

ANI | Updated: Sep 16, 2018 12:03 IST

Washington D.C. [USA] Sep 16 (ANI): Asthma patients beware! Using inhaled steroids to control asthma and other breathing problems may increase the risk of developing nontuberculous mycobacteria (NTM) lung infections.
NTM are in the same family as tuberculosis, but NTM comes in many different species and is widely dispersed in the environment. Although they cannot be spread from person to person, NTM is difficult to treat and can cause serious illness, and even death.
Senior author of the study, Stephen J. Ruoss, and co-authors found that the odds of developing NTM pulmonary infection were 2.7 times greater in those patients who had filled three or more prescriptions for an inhaled steroid. They also found that the longer a person was on an inhaled steroid and the higher the dose, the more likely the patient was to develop an NTM lung infection.
"The rapidly growing number of NTM infections has occurred during a time when inhaled steroid use has increased, and we wanted to see if there was a potential connection," said Dr. Ruoss.
"Because inhaled steroids appear to depress the immune system, they may contribute to the risk of respiratory infections, including NTM infections," the authors wrote.
"Inhaled steroids are standard therapy for those with asthma because the benefits have proven in studies and clinical practice to outweigh the risks," said Dr. Ruoss.
As with asthma patients prescribed an inhaled steroid, Dr. Ruoss recommends that physicians "concretely and objectively" assess whether their COPD patients are benefitting from the drug and if so, work to prescribe the lowest effective dose if the patient cannot eventually be taken off the drug entirely.
The full findings are present in the Journal- Annals of the American Thoracic Society. (ANI)

iocl